Thunderstorm Wind, Owen
- When
- May 23, 4:31 AM EST to 4:32 AM EST
- Where
- Owen County, 4 mi SSE of Owenton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.477, -84.802
The wind gust was estimated.
A short wave trough that moved eastward across the area produced severe thunderstorms during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A short wave trough that moved eastward across the area produced severe thunderstorms during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 3:30 AM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 430 AM EDT MON MAY 23 2011 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE WARM AND HUMID AIRMASS TODAY. A COLD FRONT WILL APPROACH TONIGHT AND STALL OUT ACROSS THE REGION ON TUESDAY. A WAVE OF LOW PRESSURE TRACKING ALONG THIS FRONT WILL ENHANCE THUNDERSTORM CHANCES ON TUESDAY. THIS FRONT WILL REMAIN ACROSS THE AREA THROUGH MUCH OF THE WEEK...OFFERING MORE UNSETTLED WEATHER RESULTING IN SHOWERS AND THUNDERSTORMS STORMS THROUGH FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SCATTERED THUNDERSTORMS MOVING INTO WESTERN OHIO ASSOCIATED WITH 45-50KT LLJ. EXPECT THESE STORMS TO WEAKEN SOME AND TRACK ACROSS ILN/S FA EARLY WITH THE FAVORABLE FORCING SHIFTING EAST. A FEW OF THESE STORMS WILL PRODUCE GUSTY WINDS AND HAIL UP TO A HALF INCH. UPPER LEVEL LOW OVER THE UPR MS VLY TO OPEN UP AND TRACK ACROSS THE GREAT LAKES TODAY. BAND OF 45-50KT WESTERLY H5 LEVEL WINDS ASSOCIATED WITH MID LEVEL S/W TO ROTATE THRU THE SRN GREAT LAKES THIS AFTN. IN RESPONSE TO THIS S/W A SOUTHWESTERLY LLJ OF 45-50 KTS PROVIDES A GOOD AXIS OF LOW LEVEL CONVERGENCE LATE THIS AFTN. EXPECT MODERATE TO STRONG INSTABILITY TO DEVELOP WITH BLYR CAPES OF 2000-2500 J/KG. THIS INSTBY COMBINED WITH THE AFOREMENTIONED FORCING WILL LEAD TO ORGANIZED THUNDERSTORM DEVELOPMENT THIS AFTN. WL CONTINUE TO HIGHLIGHT THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL THIS AFTN AND EVENING. HAVE LKLY POPS DURG THE AFTN TO ACCOUNT FOR THESE STORMS. HAVE GENERALLY TRENDED HIGH TEMPS TOWARD WARMER MAV GUID NUMBERS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... EXPECT ONGOING CONVECTION THIS EVENING ASSOCIATED WITH 45-50KT LLJ AND MOD TO STG INSTBY AHD OF FRONTAL BOUNDARY THIS EVENING. AFTER THIS CONVECTION SHIFTS EAST...EXPECT A BRIEF LULL IN CONVECTIVE ACTIVITY. NUMERICAL MODELS DROP THE FRONTAL BOUNDARY INTO OHIO TONIGHT AND STALL IT OUT E-W PARALLEL TO THE WESTERLY UPR LEVEL FLOW ON TUESDAY. ALL MODELS INDUCE A SFC WAVE ON THIS FRONT IN RESPONSE TO MID LEVEL S/W. 00Z NAM WAS OVERDONE WITH THIS WAVE AND TOO QUICK BUT NOW IS MORE IN LINE WITH OTHER MODELS...RIPPLING A WAVE THRU ILN/S FA ON TUE. WL SHOW AN ENHANCED CHANCE OF THUNDER WITH THIS FEATURE WITH THE BEST POPS ALONG AND SOUTH OF I-70 WHERE HAVE CATEGORICAL POPS. EXPECT A BRIEF LULL IN PCPN ACTIVITY TUE NIGHT WITH MINOR MID/UPR LEVEL RIDGING OVER THE REGION AHD OF THE NEXT UPR LOW MOVING INTO THE CENTRAL PLAINS. WL RAMP POPS BACK UP TO LKLY ON WED AS THE UPR LVL FLOW BACKS AND THE FRONT LIFT NORTH AHEAD OF DEEP SFC WAVE MOVING INTO THE MID MS VLY. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AN UPPER LEVEL LOW LOCATED IN THE MID MISSISSIPPI VALLEY AT MIDWEEK WILL SLOWLY OPEN UP AND LIFT THROUGH THE OHIO VALLEY AS ANOTHER CLOSED LOW DROPS IN FROM THE NORTHWEST. THERE WILL BE HIGH CHANCES OF PRECIPITATION UNTIL THE LEAD UPPER SYSTEM AND ASSOCIATED SURFACE LOW AND COLD FRONT MOVE THROUGH THE FORECAST AREA ON FRIDAY. TEMPERATURES WILL BECOME COOLER WITH A SUSTAINED CHANCE OF SHOWERS OVER THE WEEKEND AS THE SECOND UPPER LOW SAGS INTO THE REGION. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... A CLUSTER OF THUNDERSTORMS ASSOCIATED WITH A SHORT WAVE TROUGH WILL AFFECT TAF SITES THROUGH 13Z. AFTER A LULL MID MORNING TO EARLY AFTERNOON...CONVECTION WILL REDEVELOP FOR THE REMAINDER OF THE FORECAST PERIOD AS ANOTHER SHORT WAVE MOVES UP FROM SOUTHWEST INTO A DESTABILIZED AIRMASS. BEST CHANCE FOR WIDESPREAD CONVECTION WILL BE AFTER 06Z TUESDAY AT CVG WHEN MODELS AGREE ON TIMING THE ARRIVAL OF THE POTENT SHORT WAVE. WINDS WILL INCREASE THIS AFTERNOON FROM THE SOUTHWEST WITH GUSTS APPROACHING 30 KNOTS. OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM... AVIATION...CONIGLIO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 447 AM EDT MON MAY 23 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-240900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 447 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DUE TO A WARM AND UNSTABLE AIRMASS THIS MORNING. A FEW OF THESE STORMS MAY BE SEVERE EARLY THIS MORNING WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO ORGANIZED THUNDERSTORM RE-DEVELOPMENT THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. SEVERAL ROUNDS OF SEVERE WEATHER WILL BE POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHERN OHIO AND NORTHERN KENTUCKY AND THEN THE ENTIRE REGION ON WEDNESDAY. DUE TO THE REPEATED PERIODS OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS ALSO A POTENTIAL FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
237 AM EDT MON MAY 23 2011
INZ050-058-059-066-073>075-080-KYZ089>092-094-095-OHZ042-043-051>053-
060-061-070-071-077-230730-
UNION IN-SWITZERLAND IN-OHIO IN-FRANKLIN IN-DEARBORN IN-FAYETTE IN-
WAYNE IN-RIPLEY IN-KENTON KY-OWEN KY-BOONE KY-CARROLL KY-GALLATIN KY-
GRANT KY-BUTLER OH-CHAMPAIGN OH-CLARK OH-DARKE OH-HAMILTON OH-
MIAMI OH-MONTGOMERY OH-PREBLE OH-SHELBY OH-WARREN OH-
237 AM EDT MON MAY 23 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARREN...
EXTREME SOUTHERN SHELBY...PREBLE...MONTGOMERY...MIAMI...WESTERN
HAMILTON...SOUTHERN DARKE...NORTHWESTERN CLARK...WESTERN CHAMPAIGN...
BUTLER...NORTHWESTERN GRANT...GALLATIN...CARROLL...BOONE...EXTREME
NORTHERN OWEN...KENTON...RIPLEY...WAYNE...FAYETTE...DEARBORN...
FRANKLIN...OHIO...SWITZERLAND AND UNION COUNTIES THROUGH 330 AM
EDT...
AT 234 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF UNION CITY TO 7 MILES SOUTHWEST
OF GLENWOOD TO 27 MILES SOUTHWEST OF REXVILLE...MOVING EAST AT 50
MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CAMBRIDGE CITY...UNION
CITY...FOUNTAIN CITY...CONNERSVILLE...CENTERVILLE...OLDENBURG...
RICHMOND...BATESVILLE...OSGOOD...GREENVILLE...NEW MADISON AND NEW
PARIS.
ALSO...GLENWOOD...EAST GERMANTOWN...JACKSONBURG...WILLIAMSBURG...
GREENS FORK...BUNKER HILL...ANDERSONVILLE AND BEESONS ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3920 8545 3927 8530 3979 8531 3980 8523
3994 8521 4001 8516 4001 8482 4021 8481
4020 8379 3956 8430 3868 8473 3868 8529
3873 8534 3874 8534 3874 8526 3870 8521
3891 8521 3891 8545SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 AM EDT MON MAY 23 2011
INZ066-074-KYZ091>093-OHZ026-043>046-051>054-060>063-070>072-077>080-
230845-
FRANKLIN IN-DEARBORN IN-KENTON KY-BOONE KY-CAMPBELL KY-BROWN OH-
BUTLER OH-CHAMPAIGN OH-CLARK OH-CLINTON OH-DELAWARE OH-FAYETTE OH-
GREENE OH-HAMILTON OH-HARDIN OH-LOGAN OH-MADISON OH-MIAMI OH-
MONTGOMERY OH-PREBLE OH-SHELBY OH-UNION OH-WARREN OH-CLERMONT OH-
HIGHLAND OH-
341 AM EDT MON MAY 23 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HIGHLAND...
NORTHERN CLERMONT...WARREN...UNION...SOUTHEASTERN SHELBY...
SOUTHEASTERN PREBLE...MONTGOMERY...MIAMI...MADISON...LOGAN...
SOUTHEASTERN HARDIN...HAMILTON...GREENE...NORTHWESTERN FAYETTE...
WESTERN DELAWARE...CLINTON...CLARK...CHAMPAIGN...BUTLER...
NORTHWESTERN BROWN...CAMPBELL...BOONE...NORTHERN KENTON...EASTERN
DEARBORN AND SOUTHEASTERN FRANKLIN COUNTIES THROUGH 445 AM EDT...
AT 339 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM HUNTSVILLE TO WEST ALEXANDRIA TO WILMINGTON...MOVING
EAST AT 50 MPH.
WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DE GRAFF...BELLE
CENTER...BRIGHT...HARRISON...GRATIS...HIDDEN VALLEY...AURORA...
GREENDALE...LAWRENCEBURG...ENGLEWOOD...TIPP CITY AND BELLEFONTAINE.
ALSO...WILMINGTON...ALERT...NORTHWOOD...MCGONIGLE...UNION...
CARYSVILLE...COLLINSVILLE AND ROSEWOOD ARE NEAR THE PATH OF THIS LINE
OF STRONG THUNDERSTORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4051 8341 4051 8325 4045 8324 4044 8302
4042 8301 4041 8292 3974 8353 3899 8385
3905 8502 3973 8467 3992 8447 3992 8443
3996 8443 4054 8383 4054 8341SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
448 AM EDT MON MAY 23 2011
INZ066-074-OHZ044>046-052>056-060>065-070>073-077>080-082-230945-
FRANKLIN IN-DEARBORN IN-BROWN OH-BUTLER OH-CHAMPAIGN OH-CLARK OH-
CLINTON OH-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FRANKLIN OH-GREENE OH-
HAMILTON OH-LICKING OH-LOGAN OH-MADISON OH-MONTGOMERY OH-PICKAWAY OH-
PIKE OH-PREBLE OH-ROSS OH-UNION OH-WARREN OH-CLERMONT OH-HIGHLAND OH-
448 AM EDT MON MAY 23 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HIGHLAND...NORTHERN
CLERMONT...WARREN...UNION...ROSS...SOUTHEASTERN PREBLE...NORTHWESTERN
PIKE...PICKAWAY...SOUTHERN MONTGOMERY...MADISON...SOUTHEASTERN
LOGAN...WESTERN LICKING...NORTHERN HAMILTON...GREENE...FRANKLIN...
FAYETTE...WESTERN FAIRFIELD...DELAWARE...CLINTON...CLARK...EASTERN
CHAMPAIGN...BUTLER...NORTHERN BROWN...NORTHERN DEARBORN AND
SOUTHEASTERN FRANKLIN COUNTIES THROUGH 545 AM EDT...
AT 447 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF ASHLEY TO MADISON LAKE TO 11
MILES SOUTH OF NEW MARKET...MOVING EAST AT 50 MPH.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HILLSBORO...LEESBURG...
DELAWARE...JEFFERSON...WASHINGTON COURT HOUSE...BLOOMINGBURG...
ASHLEY...DUBLIN...LAKE DARBY...HILLIARD...POWELL AND MOUNT STERLING.
ALSO...SAMANTHA...STAUNTON...SHAWNEE HILLS...EAST MONROE...
STRATFORD...COLUMBUS ZOO...LILLY CHAPEL AND LEONARDSBURG ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3942 8285 3909 8308 3919 8507 3957 8473
3982 8395 4049 8347 4041 8292 4036 8292
4035 8275 4028 8274 4027 8249The Louisville radar (KLVX), 114 km away, was scanning. The volume nearest the first event began at 09:31 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The wind gust was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310652, 310653, 310646.